The clinical impact of bleeding during oral anticoagulant therapy
- Additional Document Info
- View All
Although the risk for bleeding during long-term warfarin therapy is established, little is known about the clinical impact following warfarin-associated bleeding and the management of anticoagulant resumption after a bleed. We performed a retrospective chart review of patients who suffered a warfarin-associated bleed that required hospitalization or that occurred during hospitalization. We determined the proportion of patients who required a blood product transfusion, a surgical or other invasive procedure or admission to an intensive care unit, and the duration of hospitalization. We also determined the case-fatality rate of bleeding and described post-bleed resumption of anticoagulation. We studied 142 patients (70 women) hospitalized with warfarin-associated bleeding with a mean age of 73 years. The most prevalent sites of bleeding were the gastrointestinal tract (40.8%) and urinary tract (14.1%). Of all bleeding episodes, 72 (50.1%) were classified as major bleeds. There were 66 (46.4%) patients who required either endoscopy, surgery or admission to an intensive care unit, and the mean duration of hospitalization was 23 days. The case fatality rate of major bleeding was 9.5%. Among patients in whom warfarin was restarted, 8.3% suffered recurrent bleeding. Warfarin-associated bleeding appears to confer considerable morbidity related to transfusion and hospitalization, approximately 1 in 10 major bleeds are fatal, and 1 in 12 patients will re-bleeding after warfarin resumption.
has subject area